Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2019, 10:14 PM EDT for Antrim County, Montmorency County, Otsego County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2019, 10:14 PM EDT (02:14 UTC)
- Expired
- Jul 10, 2019, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Montmorency County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 9 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:25 PM EDT | NON-TSTM WND GST 52 | 1 Ssw Gaylord, MI | ASOS STATION KGLR GAYLORD - OTSEGO COUNTY AIRPORT. |
| Jul 10, 10:26 PM EDT | TSTM WND DMG | 6 Sse Elmira, MI | OTSEGO COUNTY DISPATCH REPORTS SEVERAL TREES DOWN OVER POWER LINES. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
978
WUUS53 KAPX 110214
SVRAPX
MIC009-119-137-110300-
/O.NEW.KAPX.SV.W.0006.190711T0214Z-190711T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1014 PM EDT Wed Jul 10 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Otsego County in northern Michigan...
Southeastern Antrim County in northern Michigan...
Southwestern Montmorency County in northern Michigan...
* Until 1100 PM EDT.
* At 1013 PM EDT, a severe thunderstorm was located near Alba, or 9
miles southwest of Gaylord, moving northeast at 45 mph. Trees were
reported down in Alden as a result of this storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gaylord, Lewiston, Vanderbilt, Hetherton, Sparr, Otsego Lake State
Park, Chester Township, Alba, Pickerel Lake, Johannesburg, Eastern
Corwith Township and Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 8466 4486 8501 4494 8506 4520 8454
4520 8439 4490 8425
TIME...MOT...LOC 0213Z 241DEG 41KT 4496 8484
HAIL...1.00IN
WIND...60MPH
$$
STJ2 follow-up statements
629
WWUS53 KAPX 110232
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1032 PM EDT Wed Jul 10 2019
MIC009-110242-
/O.CAN.KAPX.SV.W.0006.000000T0000Z-190711T0300Z/
Antrim MI-
1032 PM EDT Wed Jul 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANTRIM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4486 8466 4486 8484 4504 8484 4520 8454
4520 8439 4490 8425
TIME...MOT...LOC 0232Z 241DEG 41KT 4507 8457
$$
MIC119-137-110300-
/O.CON.KAPX.SV.W.0006.000000T0000Z-190711T0300Z/
Otsego MI-Montmorency MI-
1032 PM EDT Wed Jul 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR OTSEGO AND SOUTHWESTERN MONTMORENCY COUNTIES...
At 1032 PM EDT, a severe thunderstorm was located over Sparr, or near
Gaylord, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gaylord, Lewiston, Vanderbilt, Hetherton, Sparr, Otsego Lake State
Park, Chester Township, Pickerel Lake, Johannesburg, Eastern Corwith
Township and Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 8466 4486 8484 4504 8484 4520 8454
4520 8439 4490 8425
TIME...MOT...LOC 0232Z 241DEG 41KT 4507 8457
HAIL...1.00IN
WIND...60MPH
$$
STJ519
WWUS53 KAPX 110256
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1056 PM EDT Wed Jul 10 2019
MIC119-137-110305-
/O.EXP.KAPX.SV.W.0006.000000T0000Z-190711T0300Z/
Otsego MI-Montmorency MI-
1056 PM EDT Wed Jul 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO AND SOUTHWESTERN
MONTMORENCY COUNTIES WILL EXPIRE AT 1100 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4486 8466 4486 8484 4504 8484 4520 8454
4520 8439 4490 8425
TIME...MOT...LOC 0255Z 241DEG 41KT 4519 8427
$$
STJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:10 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 10, 10:10 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1010 PM EDT Wed Jul 10 2019 .UPDATE... Issued at 1010 PM EDT Wed Jul 10 2019 Low pressure center has reached Eastern Lake Superior late this evening...with the associated cold front extending southward along the Michigan shoreline of Lake Michigan. Area of strong convection continues to fire along and ahead of this system across the northern half of our CWA with a narrow axis of strong instability...good low level moisture and modest shear. The front will continue eastward progress thru our CWA over the next few hours...and should push east into Lake Huron by 06Z. Remaining convection will also push east with this feature and should show a general diminish in intensity as we head into the overnight hours and lose any remaining daytime instability enhancement. && .NEAR TERM...(Through Tonight) Issued at 334 PM EDT Wed Jul 10 2019 ...Strong/severe storms possible thru 1 am... High Impact Weather Potential: Severe storms possible thru this evening, with wind/hail primary threats and a tornado possible. Low pressure is north of Lake Superior. An initial cold front is moving across western upper MI and central WI, while a secondary front trails off across northern MN. Warm and muggy air is in place ahead of the front; MlCape values are 1-1.5k J/kg over the interior of northern lower MI, and 500-1k over eastern upper. Dew points have been dropping since early afternoon, albeit only slowly (not as many 70+f readings as earlier). Scattered showers/t-storms have formed over ne lower MI, as well as upstream over central upper MI and se Lake Superior. Will be watching for spikes in activity late this afternoon in ne lower MI. As mentioned earlier in the day, the better/deeper shear is not here yet, but an instability gradient and backed surface winds are parked (as usual) along the ne lower MI coastline. We'll have to see if anything can take advantage of the better 0-3km helicity that is present there (while not getting overwhelmed by the decreasing instability as one heads further east). That's not the main show. The main show (presuming we have one) will be with the incoming cold front, along with an associated digging shortwave and height falls crossing northern Lake MI. Anticipate the cap eroding and eventually breaking in a more serious manner over central upper MI over the next couple of hours. This activity will lift ene-ward, primarily across Superior, initially. As height falls migrate eastward, additional deep convection should fire further east in upper MI and over northern Lake MI, perhaps as soon as 6 pm but more likely towards 8 pm. Storms will have a short window to congeal into a small MCS as they cross northern MI, mainly between 8 pm and 1 am. Tendency for storms to organize (0-6km bulk shear increasing to 40-50kt) will be countered by decreasing instability as we approach and go past sunset. Pops and severe threat both look to be highest north of M-72, where height falls/forcing will be most prevalent. Straight line winds are the primary threat, especially as any small- scale bows and other curvilinear features emerge. Severe hail is also possible, particularly early in the event while cells are more discrete and instability is maximized. A stray tornado is not terribly likely, but is not ruled out. Local boundaries (including outflow boundaries, and the ne lower MI lake breeze convergence zone) will be key in any tornado development. A sharp airmass change will take place by morning in eastern upper and nw lower MI, as cooler/drier air arrives. As is typical, the initial dislodgement of warm/moist overlake air will shove some status or stratocu ashore into western and northern portions of the forecast area. A few sprinkles or even some drizzle could develop overnight. Temps will lower into the mid 50s to near 60f in eastern upper, near 60f in nw lower, but only into the mid 60s in ne lower. && .SHORT TERM...(Thursday through Saturday) Issued at 334 PM EDT Wed Jul 10 2019 High Impact Weather Potential: Thunderstorms possible Friday evening/night...mainly over northwest lower. Primary Forecast Concerns/Challenges: Rain and thunder chances. Pattern Synopsis/Forecast... A cold front associated with a low pressure system to the east of Hudson Bay and attendant long wave trough...along with ample moisture will continue rain showers through the morning/early afternoon hours, mostly over northeast lower. Surface high pressure will build into the Great Lakes region from the central Great Plains and said upper level trough will exit the forecast by Thursday afternoon. Aforementioned high pressure will produce precipitation free weather and mostly sunny skies Thursday evening through Friday. Temperatures will be much cooler Thursday behind the cold front...possibly some locations not even reaching 70. The warmest locations will be near Saginaw Bay as that area will be the last area said cold front sweeps through. The next chance for precipitation will be late Friday evening/night as another cold front associated with a Canadian low pressure system sweeps through the area and lasts through most of Saturday...although this will not be a washout at all, only hit and miss rain showers and possibly some rumbles of thunder. Highs will warm back into the upper 70s to low 80s Friday and Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 334 PM EDT Wed Jul 10 2019 Long range models differ during this period with high pressure mentioned in the previous forecast period hanging around longer over the Great Lakes region than the other. However, there are indications of weak cold fronts and upper level waves with moisture that may produce periodic chances of showers and thunder beginning the next work week. Hot weather appears to return as well, with daytime temperatures reaching into the mid to upper 80s by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 703 PM EDT Wed Jul 10 2019 A potent cold front will sweep thru Northern Michigan tonight... producing showers and thunderstorms across much of our area. The best chance for precip will be along and north of M-72. Isold severe storms are also possible. Conditions will temporarily deteriorate to MVFR and possible IFR within any storms that do develop...with strong gusty winds within any storms as well. Precip chances should end by around 06Z...but MVFR cigs are expected overnight as ample low level moisture moves into the region in the wake of the cold front. S/SW winds at around 10 kts this evening ahead of the front will become NW overnight and strengthen to 10 to 20 kts on Thursday with some higher gust possible. && .MARINE... Issued at 334 PM EDT Wed Jul 10 2019 Southerly winds are a little gusty this afternoon, especially near Gd Trav Bay, in advance of a cold front pushing across WI. Showers/t-storms should develop as the front moves in, and some could be severe this afternoon/evening, with gusty winds and hail. Winds will become nw behind the front late tonight into Thursday, and will be gusty at times, especially on Thursday morning on Lake MI. There is some potential for advisory-level gusts and waves. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...JZ SHORT TERM...TL LONG TERM...TL AVIATION...MR MARINE...JZ
Hazardous weather outlook, Jul 10, 3:49 PM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 349 PM EDT Wed Jul 10 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-111200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 349 PM EDT Wed Jul 10 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms late this afternoon and very early this evening, especially in northeast lower Michigan. A few of these storms could become severe, with large hail and locally damaging winds. Clusters of strong to severe thunderstorms are expected to develop and move through eastern Upper and northern Lower Michigan between 7 pm and 1 am. Damaging winds and large hail are the primary severe weather threats, but a tornado or two is also possible. Thunderstorms and severe weather are most likely north of M-72. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Dispatchers...please notify your Emergency Managers immediately. Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Jul 10, 10:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1007 PM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL ALDEN 44.88N 85.27W
07/10/2019 E1.00 INCH ANTRIM MI PUBLIC
1 INCH HAIL AND TREES DOWNED.
&&
DJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:27 PM EDT | Special Marine Warning | APX | 48 min | |
| Jul 10, 8:39 PM EDT | Special Marine Warning | APX | 51 min | |
| Jul 10, 9:01 PM EDT | Special Marine Warning | APX | 59 min | |
| Jul 10, 9:33 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 42 min |
| Jul 10, 9:54 PM EDT | Special Marine Warning | APX | 96 min | |
| Jul 10, 11:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Jul 11, 3:53 AM EDT | Small Craft Advisory | APX | 20 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.